Our patient's acute symptoms were attributed to symptomatic sinus bradycardia due to pulse dose steroid treatment. Although several theories have been suggested to explain this phenomenon, the exact mechanism still remains unknown. It does not warrant any specific treatment, as it is a self-limiting side effect that resolves after discontinuing steroid infusion. Young patients who are free of any active cardiac conditions can safely be administered pulse dose steroids without monitoring. However, older patients with active cardiac conditions should have heart rate and blood pressure monitoring during infusion. Our patient also suffered from inappropriate sinus tachycardia, a manifestation of autonomic involvement of multiple sclerosis that has not been previously described. This case has implications for the pathogenesis and treatment of dysautonomia in patients with multiple sclerosis.
I recall when I was first diagnosed with asthmatic bronchitis, I had pneumonia and didn’t know it, made a regular clinic appointment for what I assumed was just my normal bronchitis, and my 02 was like 78. I walked into the room and the nurse took one look at me, left the room to get the pulse ox, came back and measured it. Got that level, and went to get the oxygen tank. I was actually terrified. I had noticed I was out of breath a lot, and that I needed to sit down after walking across the room or up the stairs, etc. But I didn’t think it was that bad! They also nebbed me that visit.